Kansas, 2006

Winter Storm in Kansas, November 29 to 30, 2006

November 29 to 30, 2006 · NWS DDC · 1 event in 1 county or zone

Barber, Clark, Comanche, Hamilton, Meade, Morton, Seward, Stanton, Stevens|Snow moved north from Oklahoma during the late evening of Wednesday, November 29th, 2006. The snow began as light snow, but turned into banded snowfall by Thursday morning.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Barber, Clark, Comanche, Hamilton, Meade, Morton, Seward, Stanton, Stevens|Snow moved north from Oklahoma during the late evening of Wednesday, November 29th, 2006. The snow began as light snow, but turned into banded snowfall by Thursday morning. Parts of Stanton and Meade counties received 2 to 3 inches of snow Thursday morning. The upper level low then moved northeast through Oklahoma and a small band of heavier snow fell in extreme southeastern Barber County. The town of Kiowa reported 5 to 6 inches of snow across the town. The storm system pulled east during Thursday evening, and the heavy, banded snow also moved east of DDC’s CWA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Nov 29, 2:27 PM CST, 8 hours 33 minutes earlier.

Area forecast discussion, Nov 29, 2:27 PM CST, 8 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
227 PM CST WED NOV 29 2006

.DAYS 1-2...

FORECAST CHALLENGES ARE SNOW AMOUNTS ACROSS FAR WEST AND SOUTH
NEAR THE OKLAHOMA BORDER, THEN OVERNIGHT LOWS WITH ANY SNOW COVER.

WILL KEEP SNOW ADVISORY GOING IN THE WEST THROUGH 3 AM THEN ADD A
SNOW ADVISORY FOR 1 TO 3 INCHES IN THE SOUTH FROM MEADE TO
ASHLAND, COLDWATER, PRATT, AND MEDICINE LODGE. UKMET IS A BIT MORE
SOUTH AND SLOWER THAN THE GFS WITH STRONG UPPER LEVEL CLOSED LOW. SO
WITH THIS IN MIND WILL GO WITH A BLENDED QPF AND SNOW AMOUNTS
WHICH WOULD GIVE ANYWHERE FROM 1 TO 3 INCHES. THIS LINES UP WITH
HPC WWD GRAPHICS. ALSO WITH AN ARCTIC AIRMASS THE SNOW RATIOS
SHOULD BE 15 TO 25 TO 1 SO EVEN THOUGH LIGHT QPF EXPECTED THE SNOW
ACCUMULATIONS SHOULD BE IN THE 1 TO 3 INCH RANGE ESPECIALLY ALONG
THE OKLAHOMA BORDER TO MEDICINE LODGE. WILL KEEP THE ADVISORY TILL
6 PM THURSDAY. AS THE UPPER LOW QUICKLY MOVES EAST THE SUN SHOULD
COME OUT IN THE WEST CWA ON THURSDAY. THEN WINDS WILL FALL BELOW
10 MPH THURSDAY NIGHT WITH CLEARING SKIES. THIS WILL ALLOW TEMPS
TO FALL INTO THE SINGLE DIGITS MOST AREAS ESPECIALLY WHERE THERE
IS SOME SNOW ON THE GROUND. FOR FRIDAY LOOK FOR MOSTLY SUNNY SKIES
WITH HIGHS IN THE LOW TO MID 40S EXCEPT FAR SOUTHEAST IF ANY SNOW
REMAINS.

.DAYS 3-7...

NO MAJOR CHANGES ARE PLANNED TO THE GOING EXTENDED FORECAST.

AFTER THE CURRENT SYSTEM EXITS THE AREA THURSDAY, BROAD TROUGHINESS
WILL DEVELOP OVER THE MIDWEST WITH A RIDGE ALONG THE WEST COAST.
THIS SHOULD HELP TO BRING REINFORCING COLD AIR INTO THE REGION
SATURDAY. THE GFS BRINGS A GLANCING BLOW OF ARCTIC AIR WHILE THE
ECMWF KEEPS THE COLDEST AIR OFF TO OUR NORTHEAST. GIVEN THE
UNCERTAINTY WILL HEDGE IN THE MIDDLE, WHICH GOES IN LINE WITH THE
PREVIOUS FCST. THERE COULD ALSO BE SOME FLURRIES WITH THE INDIVIDUAL
WAVES THAT RIPPLE THRU THE PATTERN OVER THE WEEKEND, BUT NOT
ANYTHING WORTH ADDING A SLGT CHC POP FOR. THE GFS AND ECMWF DIVERGE
TOWARD EARLY NEXT WEEK WITH THE ECMWF KEEPING US IN A FLATTER AND
THEREFORE WARMER WNW FLOW PATTERN ALOFT WHILE THE GFS TRIES TO
MAINTAIN THE DEEP TROUGH OVER THE MIDWEST. IF THE GFS IS RIGHT A
FRONT WOULD USHER IN COOLER TEMPS FOR TUESDAY AND WEDNESDAY (DAYS 6
AND 7). HOWEVER, GIVEN THE UNCERTAINTY AM RELUCTANT TO MAKE ANY
DRASTIC CHANGES NOW. THE REFORECAST ENSEMBLES FROM CDC POINT TO MORE
OF A ZONAL PATTERN ACROSS KANSAS IN THE 8 TO 10 DAY TIME FRAME, SO
WILL LEAVE THE CURRENT 8 TO 10 DAY FORECAST ALONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  11  26   7  41 /  50  10   0   0
GCK   8  26   6  41 /  80  10   0   0
EHA  10  27   6  43 /  80  10   0   0
LBL  11  27   6  42 /  80  20   0   0
HYS   8  23   7  41 /  40  10   0   0
P28  16  25  10  39 /  70  80   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY UNTIL 3 AM CST /2 AM MST/ THURSDAY FOR KSZ061>063-
074>076-084>086.

SNOW ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST THURSDAY FOR
KSZ081-087>090.

&&

FN06/27
Hazardous weather outlook, Nov 29, 3:16 PM CST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
316 PM CST WED NOV 29 2006

KSZ061>063-074>076-084>086-301100-
FINNEY-GRANT-HAMILTON-HASKELL-KEARNY-MORTON-SEWARD-STANTON-STEVENS-
316 PM CST (216 PM MST) WED NOV 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY IS IN EFFECT FROM 3 PM CST /2 PM MST/ THIS AFTERNOON
TO 3 AM CST /2 AM MST/ THURSDAY.

A POWERFUL WINTER STORM SYSTEM OVER THE SOUTHERN ROCKIES WILL
CONTINUE TO GAIN STRENGTH AND MOVE SOUTHEAST THIS AFTERNOON. SNOW
WILL CONTINUE TO DEVELOP THIS MORNING AND CONTINUE THROUGH
THE OVERNIGHT HOURS. SNOWFALL ACCUMULATIONS OF UP TO 3 INCHES ARE
POSSIBLE ACROSS THE ADVISORY AREA. LOCALLY HIGHER AMOUNTS CAN BE
EXPECTED WITH SOME BANDS OF HEAVIER SNOW. SNOW WILL GRADUALLY COME TO
AN END BY LATE TONIGHT.

WIND CHILL TEMPERATURES WILL FALL BELOW ZERO TONIGHT WITH STRONG
NORTHERLY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND ROAD
CONDITIONS.

KSZ030-031-043>046-064>066-077>080-301100-
EDWARDS-ELLIS-FORD-GRAY-HODGEMAN-KIOWA-LANE-NESS-PAWNEE-RUSH-SCOTT-
STAFFORD-TREGO-
316 PM CST WED NOV 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A POWERFUL WINTER STORM SYSTEM OVER THE SOUTHERN ROCKIES WILL
CONTINUE TO GAIN STRENGTH AND MOVE SOUTHEAST THIS AFTERNOON. SNOW IS
EXPECTED TO DEVELOP THIS EVENING AND CONTINUE THROUGH THE OVERNIGHT
HOURS. SNOWFALL ACCUMULATIONS OF UP TO 1 INCH ARE POSSIBLE ACROSS THE
AREA. LOCALLY HIGHER AMOUNTS CAN BE EXPECTED WITH BANDS OF HEAVIER
SNOW. SNOW WILL GRADUALLY COME TO AN END BY THURSDAY MORNING.

WIND CHILL TEMPERATURES WILL FALL BELOW ZERO TONIGHT WITH STRONG
NORTHERLY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND ROAD
CONDITIONS.

KSZ081-087>090-301100-
BARBER-CLARK-COMANCHE-MEADE-PRATT-
316 PM CST WED NOV 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM THURSDAY
EVENING.

A POWERFUL WINTER STORM SYSTEM OVER THE SOUTHERN ROCKIES WILL
CONTINUE TO GAIN STRENGTH AND MOVE SOUTHEAST THIS AFTERNOON INTO NEW
MEXICO AND THEN EAST ACROSS THE TEXAS PANHANDLE INTO OKLAHOMA BY
TOMORROW. SNOW WILL DEVELOP LATE TONIGHT AND IS EXPECTED TO CONTINUE
THROUGH MUCH OF THE DAY THURSDAY BEFORE TAPERING OFF. SNOWFALL
ACCUMULATIONS OF UP TO 3 INCHES ARE POSSIBLE ACROSS THE ADVISORY
AREA. LOCALLY HIGHER AMOUNTS CAN BE EXPECTED WITH SOME BANDS OF
HEAVIER SNOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND ROAD
CONDITIONS.

LACY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Barber

When
November 29, 11:00 PM CST to November 30, 9:00 PM CST
Where
Barber forecast zone
Reported by
Trained Spotter
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

Barber, Clark, Comanche, Hamilton, Meade, Morton, Seward, Stanton, Stevens|Snow moved north from Oklahoma during the late evening of Wednesday, November 29th, 2006. The snow began as light snow, but turned into banded snowfall by Thursday morning. Parts of Stanton and Meade counties received 2 to 3 inches of snow Thursday morning. The upper level low then moved northeast through Oklahoma and a small band of heavier snow fell in extreme southeastern Barber County. The town of Kiowa reported 5 to 6 inches of snow across the town. The storm system pulled east during Thursday evening, and the heavy, banded snow also moved east of DDC’s CWA.|

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, November 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 6631.